Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


List of prescription drugs which decrease CD4 counts
Jun 19, 2012

I'm one of those people who's been Mr. Total Compliance w/ HIV meds and achieved undetectability since I started HAART five years ago. My CD4, which was 196 at my diagnosis, got up to 360 after 2 years but has been falling slowly but steadily every quarter to 250 now. I was on citalapram (20 mg) for depression until a month ago. Now they want to give me sertaline to replace that, along with modofinil (Provigil) for fatigue. I'm on nothing else but standard dosages of Isentress (2x/day) and Atripla.

Does the anti-depressant and/or Provigil depress the bone marrow's production of white blood cells? Is there a master list anywhere which identifies all known standard drugs which depress bone marrow? I know antibiotics do. Thanks.

Response from Dr. Fawcett

Thanks for writing and congratulations on adhering to your medication regimen. You don't mention why a change is indicated from citalopram to sertraline. Did your depressive symptoms worsen? Is your fatigue part of the depression? In any case, combining sertraline with efavirenz (one of the component drugs of Atripla) should be done cautiously, not because of white counts but because of how they are processed in the liver, which can result in decreased blood levels of the drug. Such a combination is not uncommon, but should be monitored by your physician.

Some common types of drugs that can cause a reduction in white blood cells include antibiotics (as you note), antihistamines, anticonvulsants, barbiturates, diuretics, and sulfa drugs. Consult with your physician about your concerns.

-David



Previous
Helping him and myself as well
Next
Atripla and alcohol

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement